Alert archive / Louisiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 1, NWS Jackson, MS

February 22, 2005Catahoula Parish, Concordia Parish, Tensas Parish, Louisiana

NWS Jackson, MS issued this severe thunderstorm warning at Feb 22, 2005, 2:19 PM CST for Catahoula Parish, Concordia Parish, Tensas Parish, Louisiana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 22, 2005, 2:19 PM CST (20:19 UTC)
Expired
Feb 22, 2005, 3:00 PM CST
In force
41 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Catahoula Parish, LA, Concordia Parish, LA, Tensas Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2005-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 810 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2005-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
810 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
561 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 222019
SVRJAN
LAC025-029-107-222100-
/O.NEW.KJAN.SV.W.0001.050222T2019Z-050222T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
219 PM CST TUE FEB 22 2005

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CATAHOULA PARISH IN NORTHEAST LOUISIANA
  CONCORDIA PARISH IN NORTHEAST LOUISIANA
  TENSAS PARISH IN NORTHEAST LOUISIANA

* UNTIL 300 PM CST

* AT 219 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 8 MILES NORTHWEST OF CLAYTON...OR ABOUT 12 MILES
  NORTHWEST OF FERRIDAY...AND MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLAYTON BY 250 PM CST
  7 MILES WEST OF WATERPROOF BY 300 PM CST

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3189 9173 3172 9176 3164 9141 3189 9135

$$

DAB
1 follow-up statement
000 
WWUS54 KJAN 222046
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
245 PM CST TUE FEB 22 2005

LAC025-029-107-222100-
/O.CON.KJAN.SV.W.0001.000000T0000Z-050222T2100Z/
TENSAS LA-CATAHOULA LA-CONCORDIA LA-
245 PM CST TUE FEB 22 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 300 PM CST FOR
CONCORDIA...CATAHOULA AND TENSAS PARISHES...

AT 243 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE 
HAIL.  THIS STORM WAS LOCATED 7 MILES NORTHWEST OF CLAYTON...OR ABOUT
12 MILES NORTH OF FERRIDAY...MOVING EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES NORTH OF CLAYTON BY 255 PM CST
  9 MILES WEST OF WATERPROOF BY 300 PM CST

LAT...LON 3189 9164 3173 9166 3164 9141 3189 9135

$$

CRAVEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 4:10 AM CST, 10 hours 9 minutes earlier.

Area forecast discussion, Feb 22, 4:10 AM CST, 10 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
410 AM CST TUE FEB 22 2005

.SHORT TERM...COMPLEX FORECAST ON TAP FOR THE REGION. FOCAL POINT OF
THIS COMPLEXITY IS A SFC COLD FRONT WHICH CURRENTLY EXTENDS JUST
SOUTH OF A LINE FROM EL DORADO ARK TO GREENVILLE...GREENWOOD TO
COLUMBUS. THIS FEATURE WILL CONTINUE A SLOW...YET DELIBERATE SAG TO
THE SOUTH TODAY AND BECOME A FOCUS FOR SCT SHRA/TSRA DEVELOPMENT
THIS AFTERNOON. THIS FRONT WILL CONTINUE TO SAG INTO SOUTHERN MS
TONIGHT AND BECOME THE FOCUS OF WIDESPREAD SHRA/TSRA ACTIVITY ON WED.

TODAY...TEMPS WILL BE NEARLY A CARBON COPY OF YESTERDAY. SOUTH OF
THE AFOREMENTIONED SFC COLD FRONT...IN CENTRAL AND SOUTHERN PARTS OF
MY CWFA...TEMPS WILL BE IN THE UPPER 70S TO AROUND 80. NORTH OF THE
FRONT...TEMPS WILL BE SOME 5 TO 10 DEGREES COOLER THAN
YESTERDAY...ALTHOUGH STILL QUITE PLEASANT IN THE UPPER 60S. UNLIKE
YESTERDAY...TODAY WE WILL HAVE THE SFC FRONT TO FOCUS CONVECTION. IN
ADDITION...A WEAK MID LEVEL IMPULSE WILL MOVE INTO THE AREA THIS
AFTERNOON. THE COMBO OF THIS MID LEVEL DISTURBANCE AND THE
CONVERGENCE ASSOC WITH THE FRONT WARRANT CHC POPS IN CENTRAL AND
SOUTHERN PORTIONS OF MY CWFA. WITH 35 KTS OF DEEP LAYER SHEAR...
DECENT 700-500MB LAPSE RATES NEAR 7 C/KM...SFC BASED CAPE
APPROACHING 2500 J/KG...LIS NEAR -4C AND WET BULB ZERO HGHTS AROUND
10000 FT...ISOLATED SEVERE STORMS WILL BE POSSIBLE. THE PRIMARY
THREAT WILL BE HAIL...HOWEVER CANNOT RULE OUT A BOWING STORM OR TWO
TO PROVIDE A GUSTY WIND RISK.

TONIGHT AND WEDNESDAY...ANY LINGERING SHRA/TSRA SHOULD DIE OFF AFTER
SUNSET AND THE FRONT WILL STALL OVER SOUTHERN PARTS OF MY CWFA.
ATTENTION WILL THEN FOCUS TO THE WEST...WHERE A STRONGER MID LEVEL
DISTURBANCE WILL BE TAKING SHAPE OVER TX. GENERALLY FOLLOWED THE
UKMET FOR THE PARTICULARS THIS TIME FRAME AS THE GFS SUFFERS FROM
CONVECTIVE FEEDBACK WHILE THE NAM PLACES THE SFC COLD FRONT TOO FAR
NORTH. A SHIELD OF RAIN WILL DEVELOP OVER EAST TX AND LA TONIGHT AS
ISENTROPIC LIFT IN THE 300-310K LEVELS GETS KICKED INTO GEAR. RAIN
WILL SPREAD INTO MS FROM WEST TO EAST TOWARD SUNRISE WED. THE SFC
LOW WILL RIDE THE SFC FRONT ON WED. AM EXPECTING EMBEDDED TSRA IN
CENTRAL AND SOUTHERN MS AND HAVE CONTINUED WORDING ACCORDINGLY. WILL
ALSO CONTINUE MENTION OF LOCALLY HVY RAIN AS A SOLID 1-2 INCHES CAN
BE EXPECTED WED...A FEW 3 INCH REPORTS ARE STILL PLAUSIBLE.  TEMP
WISE...LARGELY FOLLOWED THE DEWPOINT FCST FOR LOWS AND WENT A FEW
DEGREES ABOVE THE MAV FOR WED.

WED NIGHT...RAIN SHOULD SHUT DOWN RATHER QUICKLY AS SFC LOW GATHERS
STRENGTH TO OUR SOUTH. CONVECTION GENERATED BY THIS LOW TO OUR SOUTH
SHOULD ROB US OF OUR MOISTURE SOURCE AND TRENDED POPS DOWNWARD A BIT
OVER THE NW HALF OF MY CWFA. COOLER/DRIER AIR WILL GRADUALLY FILTER
INTO THE AREA...HOWEVER CLOUD COVER WILL HELP KEEPS TEMPS IN THE 40S.

.LONG TERM...BY THURSDAY MORNING THE SFC LOW SHOULD BE EAST OF THE
CWA. THE GFS IS LIKELY TOO FAST IN MOVING THE LOW TO THE SOUTH
CAROLINA COAST BY 12Z WHILE THE NAM IS LIKELY TOO SLOW IN HANGING
THE LOW UP OVER CENTRAL ALABAMA. THE UKMET/ECMWF SOLUTIONS APPEAR TO
BE A GOOD COMPROMISE WITH THE SFC LOW OVER SW GEORGIA AT 12Z WITH
THE TRAILING COLD FRONT BACK ALONG THE MISSISSIPPI COAST. WL KEEP
SLIGHT CHANCE POPS IN OUR EXTREME SOUTHERN COUNTIES THURSDAY
MORNING. AS THE LOW TRACKS EAST THE COLD FRONT WILL DRIFT SOUTH INTO
THE NORTHERN GULF ENDING THE RAIN IN THE SOUTH BY NOON. FRIDAY
THROUGH SUNDAY LOOKS DRIER THAN PREVIOUS RUNS...HAVE REMOVED SLIGHT
CHANCE POPS THROUGH MUCH OF THE PERIOD. THE REX BLOCK IN THE WEST
BREAKS DOWN FRIDAY AND WEAK UPPER RIDGING DEVELOPS OVER THE LOWER
MISSISSIPPI RIVER VALLEY. THIS WILL SHIFT THE SOUTHERN BRANCH OF THE
JET STREAM FURTHER SOUTH OVER THE GULF ALONG WITH THE CHANCES FOR
RAIN. AT THE SFC HIGH PRESSURE CENTERED OVER THE OHIO VALLEY WITH
GRADUALLY SHIFT EAST AND PROVIDE US WITH A COOL AND DRY NORTHEAST TO
EAST WIND THROUGH THE WEEKEND. BY MONDAY THOUGH...A NORTHERN STREAM
TROUGH WILL APPROACH AND SLIDE A WEAK COLD FRONT OUR WAY. RAIN
CHANCES WILL INCREASE FROM THE WEST MONDAY. THE FRONT IS CURRENTLY
EXPECTED TO MOVE THROUGH THE CWA TO THE GULF COAST BY TUESDAY
MORNING WITH ANOTHER SURGE OF COOLER AND DRIER AIR SETTLING INTO THE
REGION.

&&

.AVIATION...
STRATUS DECK CONTINUING STEADY PROGRESS NORTHWARD INTO CENTRAL MS AT
THIS HOUR. HAVE NOT SEEN MUCH OF A BUILD DOWN OF THIS STRATUS INTO A
FOG LAYER JUST YET. GIVEN SFC WIND SPEEDS OBSERVED WITH THIS DECK...
GUT FEELING IS THAT WIDESPREAD FOG WILL BE HARD TO COME BY. WILL
CONTINUE STRATUS DECK NEAR BETWEEN THE 300 TO 700 FT LEVEL AT
JAN...MEI AND HBG...SLIGHTLY HIGHER AT GWO AND GLH WHERE THE
INCOMING COLD FRONT WILL PREVENT MUCH BUILD DOWN.

STRATUS DECK SHOULD BREAK UP RATHER QUICKLY DURING THE MID AND LATE
MORNING HOURS. THIS WILL LEND TO THE NEXT FORECAST CHALLENGE...
THUNDERSTORMS. WITH THE SFC FRONT SETTLING ACROSS THE CENTRAL
PORTION OF THE STATE...WILL MAINTAIN DRY CONDITIONS AT GWO AND GLH.
WILL CONTINUE MENTION OF TS AT JAN...MEI AND HBG. ANY STORMS THAT
DEVELOP WILL BE PUSHING SEVERE LIMITS WITH HAIL THE PRIMARY THREAT.
THIS ACTIVITY SHOULD SUBSIDE A FEW HOURS AFTER SUNSET...LEADING TO A
BRIEF LULL OF VFR CONDITIONS. CONDITIONS WILL DETERIORATE FROM WEST
TO EAST AFTER MIDNIGHT TONIGHT AS A SHIELD OF RAIN AND EMBEDDED
STORMS MOVE INTO THE REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       78  54  59  45 /  40  50 100  30
MERIDIAN      78  55  61  45 /  40  50 100  50

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&

SHORT TERM/AVIATION: GAGAN
LONG TERM: MME
Hazardous weather outlook, Feb 22, 5:34 AM CST, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
0534 AM CST TUE FEB 22 2005

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
231134-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
0534 AM CST TUE FEB 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
ISOLATED STRONG TO LOCALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE
THIS AFTERNOON AND EARLY EVENING IN AREAS ALONG AND SOUTH OF A
LINE FROM BASTROP LOUISIANA...TO YAZOO CITY AND DE KALB
MISSISSIPPI. THE PRIMARY SEVERE WEATHER RISK WILL BE LARGE HAIL.
WIND GUSTS BETWEEN 40 AND 50 MPH WILL ALSO BE POSSIBLE.

A COLD FRONT WILL CONTINUE TO SLOWLY EDGE SOUTH INTO CENTRAL
MISSISSIPPI TODAY. BY AFTERNOON THIS BOUNDARY WILL BE A FOCUS FOR
SCATTERED SHOWERS AND THUNDERSTORMS. THE COMBINATION OF LOW LEVEL
CONVERGENCE ALONG THE FRONTAL BOUNDARY...COLD TEMPERATURES ALOFT
AND SUFFICIENT WIND SHEAR WILL PROVIDE THE POTENTIAL FOR A FEW
SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

...DAYS TWO AND THREE...WEDNESDAY AND THURSDAY...
A FEW STRONG  THUNDERSTORMS WILL BE POSSIBLE ALONG AND SOUTH OF
THE INTERSTATE 20 CORRIDOR TUESDAY NIGHT INTO WEDNESDAY...
SHIFTING SOUTHWARD BY LATE WEDNESDAY.  THE MAIN RISK FROM THESE
STORMS WILL BE HEAVY RAINFALL...SMALL HAIL AND STRONG WINDS UP TO
40 MPH.

RAINFALL AMOUNTS OF 1 TO 2 INCHES CAN BE EXPECTED OVER CENTRAL
AND SOUTHERN PORTIONS OF THE OUTLOOK AREA... PRIMARILY ALONG AND
SOUTH OF  THE INTERSTATE 20 CORRIDOR.  AN ISOLATED 3 INCH
RAINFALL TOTAL CANNOT BE RULED OUT.

...DAYS FOUR THROUGH SEVEN...FRIDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO
OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF
SEVERE WEATHER OPERATIONS...MAY BE NEEDED ALONG AND SOUTH OF THE
INTERSTATE TWENTY CORRIDOR THIS AFTERNOON...BUT IS OTHERWISE NOT
ANTICIPATED THROUGH MONDAY FEBRUARY 28TH.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 3:00 PM CSTSevere Thunderstorm WarningJANCatahoula, Franklin, Tensas60 min
Feb 22, 3:12 PM CSTSevere Thunderstorm WarningJANConcordia, Tensas48 min
Feb 22, 4:01 PM CSTSevere Thunderstorm WarningJANTensas44 min
Feb 22, 5:04 PM CSTSevere Thunderstorm WarningJANCatahoula, Concordia41 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.